Hair loss is just one of the devastating side effects cancer patients can face while undergoing life-saving treatment.
Strictly Come Dancing star Amy Dowden, who is undergoing treatment for breast cancer, has shared that she is among thousands of patients who have been “heartbroken” by their hair loss.
For many people like Amy, hair loss can be stressful.
While not all cancer treatments cause hair loss, some chemotherapy drugs can trigger this side effect in just two to three weeks.
Treatment involves taking anticancer (cytotoxic) drugs, through an IV drip, pill, or injection, to kill cancer cells.
Amy Dowden, 33, has shared a glimpse of her new wig after she was left “heartbroken” after losing her hair after undergoing her second round of chemotherapy.
The Strictly Come Dancing star, who revealed her cancer diagnosis earlier this year, posted a snap of the luscious caramel locks as she sat on a mannequin.
Amy Dowden pictured in the hospital before a chemotherapy appointment wearing her cool cap to help save some of her hair. The cooling effect helps reduce blood flow to the scalp, which in turn reduces the amount of chemotherapy drug reaching that area, thus reducing hair loss.
Cancer drugs that cause hair loss or thinning
Not all chemotherapy drugs cause hair loss or thinning, but some do.
It can cause hair on your head, eyebrows, eyelashes, and sometimes pubic hair to fall out.
It usually goes away gradually, not suddenly, and starts about two to three weeks after treatment begins.
Most people’s hair will grow back within a few months after finishing treatment.
Other cancer therapies
Hair loss from targeted drugs varies depending on the type of drug targeted. It can cause changes like:
- the texture of your hair
- how thick your hair grows
- the color
- how fast it grows back
- eyelashes that grow longer, thicker and darker in color
Hormone therapy usually causes hair thinning. Hair loss may begin in the first month of treatment and continue until treatment ends years later.
Hormone therapy for prostate cancer does not usually cause hair loss in men.
Immunotherapy hair loss varies by drug. Hair loss can appear within a few weeks or after a year.
Fountain: UK Cancer Research
These drugs are vital in interrupting the way cancer cells grow and divide.
But they also affect some normal cells, including hair follicles, according to Macmillan.
This causes the hair follicles to be damaged and the hair to fall out.
It’s not just the hair on your head that can be affected: eyelashes, eyebrows, armpits, legs and even pubic hair can also fall out, says Cancer Research UK.
Not everyone suffers from hair loss. But among those affected, it usually occurs gradually within two to three weeks of starting treatment, says the charity.
Usually, after completing the treatment, the hair grows back.
But this can take up to six months, and the hair may be softer, a different color, or curlier when you return.
However, in very rare cases, the hair does not grow back at all. But this only happens with very high doses of particular drugs, Cancer Research says.
In addition to covering your head or wearing a wig, wearing a cool cap is another way to control hair loss.
Cool caps are hats worn during some chemotherapy treatments.
It’s also a method that Amy Dowden has talked about using on Instagram.
Its cooling effect helps reduce blood flow to the scalp, which in turn reduces the amount of chemotherapy drug reaching that area, thereby reducing hair loss, the NHS explains.
The caps are generally worn for 15 minutes before each chemotherapy treatment.
Amy went into detail about the fact that she is starting to lose her hair in her Instagram post.
She said: ‘The thing I’ve found most difficult this time and in recent days is the shredding of the hair. Even though I am covering the cold, you expect to keep 50 percent of your hair and there are also many benefits to growing hair back faster.
“But as much as I’ve prepared myself by waking up every day gently combing my hair with a wide comb and seeing what comes out, it’s personally heartbreaking for me.”
Many people also wear wigs once their hair starts to fall out.
The NHS suggests visiting a wig specialist before undergoing cancer treatment so that you can match your hair color and style.